Utah, 2008Winter Storm and Heavy Snow in Utah, February 2 to 4, 2008
February 2 to 4, 2008 · NWS SLC · 16 events in 16 counties and zones
A Pacific storm system brought very heavy snow to both the mountains and valleys of much of the state of Utah. Most of the snow fell throughout the day on the 3rd of February, while some areas, particularly the higher terrain, received snow showers into the 4th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought very heavy snow to both the mountains and valleys of much of the state of Utah. Most of the snow fell throughout the day on the 3rd of February, while some areas, particularly the higher terrain, received snow showers into the 4th. This system also brought very strong winds to much of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 2, 9:55 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 2, 9:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 PM MST SAT FEB 2 2008
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE INLAND THIS
EVENING...THEN INTO THE GREAT BASIN EARLY SUNDAY...THIS STORM WILL
EXIT THE REGION ON MONDAY...FOLLOWED BY THE NEXT PACIFIC STORM
MIDWEEK.
&&
.DISCUSSION...THE FLAT UPPER TROUGH MOVING SE INTO THE PACIFIC NW
BEGINNING TO SHOW DEEPENING AS IT REACHES THE COAST. THIS EVOLUTION
IS IN LINE WITH RECENT MODEL GUIDANCE WHICH SHOWS A DECENT SPLIT IN
THE PATTERN MOVING FORWARD INTO SUNDAY. THIS SPLIT TROUGH OVER THE
GREAT BASIN WILL HAVE MUCH OF THE ENERGY IN THE SRN PORTION OF THE
TROUGH SRN UT/SRN NV/NRN AZ. UP NORTH IN THE WEAKER NRN PORTION OF
THE SPLIT DYNAMIC SUPPORT FOR LIFT MAY BE SOMEWHAT LESS ORGANIZED...
BUT STILL IN PLAY.
FOR TONIGHT DEEP LAYER WARM ADVECTION ACROSS NE NV/SRN ID SPREADING
INTO NW UT AT TIME. SHOULD SEE WIDESPREAD PRECIP DEVELOP AND EXPAND
OVERNIGHT. HEAVIEST PRECIP WILL BE CONFINED TO THE MOUNTAINS...WITH
POCKETS OF RELATIVE HEAVY PRECIP ACROSS THE EXTREME NRN VALLEY
ZONES. POINTS SOUTH INTO CENTRAL UTAH WONT SEE QUITE AS MUCH LIFT
GENERATING FROM THERMAL ADVECTION...WITH PRECIP SOMEWHAT SPOTTIER
OVER THAT AREA OF THE STATE.
LOOKING AT THE TRANSITION TO COLD ADVECTION ALOFT ACROSS NRN AND
WRN UTAH DURING THE AFTERNOON SUNDAY. THE SURFACE FRONT APPEARS TO
LAG BACK NEAR THE UT/NV BORDER EARLY IN THE AFTERNOON...THEN SURGES
EAST LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. PRECIP SHOULD BE
WIDESPREAD ACROSS THE MOUNTAINS AND MOST VALLEYS DURING THE
AFTERNOON....WITH MORE INTENSE PRECIP DEVELOPING ALONG THE FRONT.
MUCH OF THE STATE WILL BE IN PRECIP AS THE COLD TROUGH SETTLES OVER
THE STATE SUNDAY NIGHT/MONDAY.
WARMING ALOFT WILL BEGIN MONDAY NIGHT AHEAD OF A SHORTWAVE RIDGE FOR
TUESDAY. THE RIDGE WILL BE PROGRESSIVE AS STILL ANOTHER PACIFIC
TROUGH DIGS SE INTO THE BASIN WEDNESDAY. THIS MIDWEEK SYSTEM WILL
NOT STRENGTHEN ALL THAT MUCH AS IT MOVES QUICKLY THROUGH THE AREA.
AS SUCH PRECIP AMOUNTS WILL BE ON THE LIGHT SIDE...AND MAINLY OVER
THE NORTH.
HAVE ISSUED AN EARLIER UPDATE TO MAKE A FEW MINOR ADJUSTMENTS TO THE
AFTERNOON PACKAGE.
&&
.AVIATION...CEILINGS WILL LOWER THROUGH THE NIGHT AT THE KSLC
TERMINAL. MVFR CEILINGS ARE EXPECTED AT THE TERMINAL BY 1000 UTC
ALTHOUGH THERE IS A 30 PERCENT THAT THIS WILL NOT OCCUR UNTIL AFTER
1200 UTC. BREEZY SOUTH WINDS WILL ALSO DEVELOP OVERNIGHT WITH A 50
PERCENT CHANCE THAT AN AIRPORT WEATHER WARNING WILL BE REQUIRED
BEFORE 1200 UTC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM MIDNIGHT TONIGHT THROUGH 6 AM MONDAY
FOR UTZ006>010.
HEAVY SNOW WARNING FROM 6 AM SUNDAY TO 6 AM MONDAY FOR UTZ020.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH 6 AM MONDAY
FOR UTZ517-518.
SNOW ADVISORY FROM MIDNIGHT SUNDAY TO 6 AM MONDAY FOR UTZ001-
002-005.
SNOW ADVISORY FROM 6 AM SUNDAY TO 6 AM MONDAY FOR UTZ003-004-
UTZ013>016-021.
SNOW ADVISORY FROM 6 AM SUNDAY TO 6 PM SUNDAY FOR UTZ011-012.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Feb 2, 6:44 AM MST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 AM MST SAT FEB 2 2008
UTZ001>012-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SOUTHWEST WYOMING-
644 AM MST SAT FEB 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WEAK WEATHER DISTURBANCE WILL BRING A CHANCE OF SNOW TO NORTHERN
UTAH AND FAR SOUTHWEST WYOMING THIS MORNING. THIS DISTURBANCE WILL
MOVE EAST OF THE AREA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION EARLY
SUNDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO BRING LOCALLY
HEAVY SNOWFALL TO THE OUTLOOK AREA SUNDAY INTO SUNDAY
NIGHT...BEFORE SHIFTING EAST OF THE AREA ON MONDAY. REFER TO THE
LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ013>016-019>021-517-518-031300-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
644 AM MST SAT FEB 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.
.DAY ONE...TODAY AND TONIGHT
A WEAK WEATHER DISTURBANCE WILL BRING A CHANCE OF SNOW TO CENTRAL
AND SOUTHERN UTAH THIS MORNING. THIS DISTURBANCE WILL MOVE EAST OF
THE AREA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION EARLY
SUNDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO BRING LOCALLY
HEAVY SNOWFALL TO THE OUTLOOK AREA SUNDAY INTO SUNDAY
NIGHT...BEFORE SHIFTING EAST OF THE AREA ON MONDAY. REFER TO THE
LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Heavy Snow, Wasatch Mountain Valleys
- When
- February 2, 11:00 PM MST to February 4, 7:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
The Ogden Valley continued its very busy winter with another round of extremely heavy snow. Liberty received a storm total of 29 inches of new snow and Eden received 27 inches. Other mountain valleys also received significant snowfall, including 16 inches in Heber City.
Winter Storm, Wasatch Mountains I-80 North
- When
- February 2, 11:00 PM MST to February 4, 8:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
The northern Wasatch mountains received both heavy snow and strong winds from this system. Snowbasin Mid-bowl received 26 inches of new snow from the storm, and the Ogden Peak sensor recorded a maximum wind gust of 76 mph.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 2, 11:00 PM MST to February 4, 5:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Locations in the Cottonwood Canyons got hit the hardest by this storm. The observers at Alta UDOT reported a storm total of 44 inches of snow. Other large snow accumulations in the Wasatch mountains south of I-80 included 41 inches at Brighton Crest, 31 inches at Deer Valley Daly West, 28 inches at Snowbird, 26 inches at Park City Jupiter Peak, 25 inches at Solitude, and 23 inches at Sundance.
Winter Storm, Western Uinta Mountains
- When
- February 3, 12:00 AM MST to February 4, 6:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- Mesonet
The Currant Creek SNOTEL reported about 1.00 inch of snow water equivalent. Compared to other sites at similar elevations, this equated to about 18 inches of new snow in 24 hours.
Heavy Snow, Cache Valley/Utah
- When
- February 3, 2:00 AM MST to February 4, 7:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Hyde Park received 7 inches of new snow.
Winter Storm, Central Mountains
- When
- February 3, 2:00 AM MST to February 4, 9:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- Mesonet
Pickle Keg SNOTEL received a snow water equivalent of about 1.40 inches, which equated to approximately 18 inches of new snow for the event.
Winter Storm, Salt Lake and Tooele Valleys
- When
- February 3, 3:00 AM MST to February 4, 9:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Though the Salt Lake Valley received the lighter precipitation from this event than surrounding valleys, some areas still accumulated large amounts of snow. South Jordan had a storm total of a foot of snow, while West Jordan received 11 inches. In addition, multiple sites around the area gusted to above 60 mph, including a 66 mph gust at the Stockton Bar sensor. Herriman, which received 9 new inches of snow from this storm, reported gusts up to 63 mph with 3 to 6 foot snow drifts.
Winter Storm, Northern Wasatch Front
- When
- February 3, 3:00 AM MST to February 4, 8:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Many locations in the northern Wasatch Front received heavy snowfall, including storm totals of 16 inches of snow at Northeast Ogden Bench, 15 inches at Ogden and on Layton Bench, 14 inches at South Ogden, and a foot of new snow at Layton and Brigham City.
Winter Storm, Southern Wasatch Front
- When
- February 3, 3:00 AM MST to February 4, 10:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- COOP Observer
Many places across the southern Wasatch Front received more than a foot of new snow from this event, including 20 inches at Provo Canyon, 16 inches in Draper, and 16 inches of snow in Alpine.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- February 3, 3:00 AM MST to February 4, 6:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- Mesonet
The Daniels Strawberry SNOTEL indicated approximately 18 inches of new snow for the storm total.
Winter Storm, Southern Mountains
- When
- February 3, 3:00 AM MST to February 4, 9:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Mesonet
Kolob SNOTEL received a snow water equivalent of 1.80 inches, which equated to approximately 24 inches of new snow for the event.
Heavy Snow, Castle Country
- When
- February 3, 5:00 AM MST to February 4, 5:00 AM MST
- Where
- Castle Country forecast zone
- Reported by
- COOP Observer
Ferron received 9 inches of new snow for the event.
Heavy Snow, South Central Utah
- When
- February 3, 6:00 AM MST to February 4, 1:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- Trained Spotter
Orderville received 11 inches of new snow throughout the day of the 3rd.
Heavy Snow, Sanpete/Sevier Valleys
- When
- February 3, 12:00 PM MST to February 4, 6:00 AM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- COOP Observer
Mount Pleasant received 10 inches of new snow, while Manti received 9 inches storm total, most of which fell in a 12 hour period on the night of the 3rd.
Heavy Snow, Utahs Dixie and Zion National Park
- When
- February 3, 12:00 PM MST to 9:00 PM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
Leeds received 6 inches of new snow in less than a 12 hour period.
Winter Storm, Southwest Utah
- When
- February 3, 1:00 PM MST to February 4, 3:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
New Harmony received a storm total of 9 inches new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nevada, February 2 to 3, 20088 events
- Heavy Snow in California, February 2 to 4, 20087 events
- Winter Storm in California, February 2 to 3, 20087 events
- Heavy Snow in Alaska, February 2 to 4, 20087 events
- Winter Storm and Strong Wind in California, February 2 to 3, 2008$3,000 · 7 events
- Heavy Snow in Oregon, February 2 to 3, 20086 events
- Heavy Snow in Idaho, February 2 to 3, 20086 events
- Heavy Snow and High Wind in California, February 2 to 3, 200852 kt wind · 5 events
- Heavy Snow and High Wind in Nevada, February 2 to 3, 200850 kt wind · 3 events
- Blizzard and High Wind in Alaska, February 2 to 3, 2008119 kt wind · 3 events
- Heavy Snow in Washington, February 2 to 3, 20082 events
- Heavy Snow in Oregon, February 2 to 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84234, 84238, 84241, 84242, 84230, 84252, 84222, 84228, 84231, 84244, 84253, 84256, 84249, 84245, 84247, 84246.